Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 28, NWS Hanford, CA

August 2, 2017Madera County, Mariposa County, California

NWS Hanford, CA issued this flash flood warning at Aug 2, 2017, 2:49 PM PDT for Madera County, Mariposa County, California. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 2:49 PM PDT (21:49 UTC)
Expired
Aug 2, 2017, 4:15 PM PDT
In force
86 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

Counties Madera County, CA, Mariposa County, CA

The radar

The San Joaquin Valley radar (KHNX), 142 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2529 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

672 
WGUS56 KHNX 022149
FFWHNX
CAC039-043-022315-
/O.NEW.KHNX.FF.W.0028.170802T2149Z-170802T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
249 PM PDT WED AUG 2 2017

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  East central Mariposa County in central California...
  Northeastern Madera County in central California...

* Until 415 PM PDT

* At 249 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Clover Meadow Wilderness Office, Buck Camp Ranger Station and Green
  Mtn.

LAT...LON 3757 11957 3772 11942 3760 11918 3742 11937

$$

Andersen
3 follow-up statements
532 
WGUS76 KHNX 022219
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
319 PM PDT WED AUG 2 2017

CAC039-043-022315-
/O.CON.KHNX.FF.W.0028.000000T0000Z-170802T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-Madera CA-
319 PM PDT WED AUG 2 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR
EAST CENTRAL MARIPOSA AND NORTHEASTERN MADERA COUNTIES...

At 318 PM PDT, Doppler radar continues to indicate thunderstorms 
producing heavy rain across the warned area.  Flash flooding is 
is possibly occurring.

Some locations that will experience flooding include...
Clover Meadow Wilderness Office, Buck Camp Ranger Station and Green
Mtn.

LAT...LON 3757 11957 3772 11942 3760 11918 3742 11937

$$

Andersen
188 
WGUS76 KHNX 022240
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
340 PM PDT WED AUG 2 2017

CAC039-043-022315-
/O.CON.KHNX.FF.W.0028.000000T0000Z-170802T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-Madera CA-
340 PM PDT WED AUG 2 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR
EAST CENTRAL MARIPOSA AND NORTHEASTERN MADERA COUNTIES...

At 338 PM PDT, Doppler radar continued to indicate thunderstorms 
producing heavy rain across the warned area.  Flash flooding could 
be occurring.

Some locations that will experience flooding include...
Clover Meadow Wilderness Office, Buck Camp Ranger Station and Green
Mtn.

LAT...LON 3757 11957 3772 11942 3760 11918 3742 11937

$$

Andersen
382 
WGUS76 KHNX 022306
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
406 PM PDT WED AUG 2 2017

CAC039-043-022316-
/O.EXP.KHNX.FF.W.0028.000000T0000Z-170802T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-Madera CA-
406 PM PDT WED AUG 2 2017

...THE FLASH FLOOD WARNING FOR EAST CENTRAL MARIPOSA AND NORTHEASTERN
MADERA COUNTIES WILL EXPIRE AT 415 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3757 11957 3772 11942 3760 11918 3742 11937

$$

Andersen

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:04 PM PDT, 45 minutes earlier.

Area forecast discussion, Aug 2, 2:04 PM PDT, 45 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
204 PM PDT Wed Aug 2 2017

.SYNOPSIS...
A ridge of high pressure will remain over the western states while
a area of low pressure remains west of the California coast
through Friday. The resultant easterly flow will keep monsoonal
moisture in place for a continued threat of thunderstorms. The low
will move to the north later this weekend with the winds aloft
shifting to the southwest bringing drier air.

&&

.DISCUSSION...
A ridge of high pressure will remain over the western states with
an area of low pressure off the southern California coast through
Thursday. An east-southeasterly flow around these systems has been
drawing subtropical moisture northward yesterday and today. This
is creating a complex pattern over the forecast area, with very
moist air across the south and drier air across the north.

Most of the moisture remained to our south Tuesday, but has
pushed northward into Kern County today. A band of precipitation
moved northward into the desert areas this morning and has
continued to move north across the mountains and into the southern
San Joaquin Valley this afternoon. This band has mostly been
light showers with just a few brief thunderstorms so far this
afternoon, but additional develop will need to be watched closely
as thunderstorms could produce heavy rain. This band is expected
to continue to move slowly northwest the remainder of this
afternoon and evening. The big question is how far north will it
go before it falls apart. Hi-res models are indicating that it
could move north into into Fresno county this evening, so have
maintained slight chance pops from Fresno southward. Mid-level
moisture will continue to move into the area Thursday, keeping the
chance of showers and thunderstorms going across Kern County
through the early evening.

In addition, thunderstorms are developing across the Sierra Nevada
this afternoon. Expect these storms to continue through the
evening hours and then redevelop again Thursday afternoon as
plenty of moisture and instability remain in place.

The temperature forecast is complicated by the clouds moving up
from the south as well as any clouds that drift off the Sierra.
Most of the northern part of the San Joaquin Valley has been cloud
free today while the south valley has become mostly cloudy. With
very warm overnight temperatures last night, we had a head start
with the warming and many areas in the valley have reached or
exceeded 100 degrees already. Bakersfield reached 100 by 11 am,
but then the warming stopped as the clouds increased. Expect there
to be enough cloud cover around to keep minimum temperatures
quite warm again tonight but afternoon highs down a few degrees
Thursday. Expect highs in the San Joaquin Valley to be generally
100-103 degrees Thursday.

The low off the coast will move northward Friday and Saturday,
turning the flow aloft more southerly and then southwesterly and
ending the influx of moisture into the central California
interior. However, enough moisture and instability remain for
convection to continue over the Sierra each afternoon and evening
through early next week. Temperatures Friday through next
Wednesday are expected to change little from day to day with
highs in the San Joaquin Valley near 100 degrees.

&&

.AVIATION...
In the Sierra Nevada, a chance of afternoon thunderstorms through
06z Thursday and again after 18z Thursday.

In the Kern County Mountains and Desert areas, a chance of
showers and thunderstorms through 00z Friday.

In the San Joaquin Valley, a slight chance of showers and
thunderstorms through 06z Thursday from Fresno County southward.
A slight chance of showers and thunderstorms continues over Kern
County through 00z Friday.

Otherwise, VFR conditions will prevail across the Central CA
Interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
On Wednesday August 2 2017... Unhealthy for sensitive groups in
Fresno... Kern and Tulare Counties.
Further information is available at Valleyair.org

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
NONE.
&&

public...Bean
avn/fw...Bean
synopsis...Bean

weather.gov/hanford

In the hours before

Special weather statement, Aug 2, 2:36 PM PDT, 13 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
236 PM PDT WED AUG 2 2017

CAZ096-022215-
Sierra Nevada from Yosemite to Kings Canyon CA-
236 PM PDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARIPOSA AND
NORTHEASTERN MADERA COUNTIES UNTIL 315 PM PDT...

At 236 PM PDT, Doppler radar was tracking a strong thunderstorm near
Clover Meadow Wilderness Office, moving southeast at 8 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Clover Meadow Wilderness Office, Buck Camp Ranger Station, Graveyard
Meadow and Green Mtn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3760 11956 3772 11942 3764 11914 3740 11928
TIME...MOT...LOC 2136Z 309DEG 9KT 3757 11935

Andersen
Special weather statement, Aug 2, 2:42 PM PDT, 7 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
242 PM PDT WED AUG 2 2017

CAZ096-022230-
Sierra Nevada from Yosemite to Kings Canyon CA-
242 PM PDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUOLUMNE COUNTY
UNTIL 330 PM PDT...

At 241 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Lake Eleanor Ranger Station, moving
south-southwest at 9 mph.

Dime size hail, brief heavy downpours, and winds in excess of 30 mph
will be possible with this storm.

Locations impacted include...
Lake Eleanor Ranger Station, Paradise Meadow and Lower Kibbie Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3802 11956 3797 11989 3800 11987 3804 11988
      3804 11987 3805 11988 3809 11984 3810 11973
      3812 11971 3815 11963 3816 11962
TIME...MOT...LOC 2141Z 032DEG 11KT 3810 11978

Andersen

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:53 PM PDTSpecial Weather StatementHNX37 min
Aug 1, 7:16 PM PDTSpecial Weather StatementHNXKern29 min
Aug 1, 7:51 PM PDTSpecial Weather StatementHNXKern24 min
Aug 2, 2:36 PM PDTSpecial Weather StatementHNXMariposa39 min
Aug 2, 2:42 PM PDTSpecial Weather StatementHNXTuolumne48 min
Aug 2, 2:46 PM PDTSevere Thunderstorm WarningHNXMadera, Mariposa29 min
Aug 2, 3:14 PM PDTSevere Thunderstorm WarningHNXFresno, Madera, Mariposa31 min
Aug 2, 3:16 PM PDTSpecial Weather StatementHNXMono44 min
Aug 2, 3:43 PM PDTAreal Flood AdvisoryHNXMariposa, Tuolumne3 hr
Aug 2, 4:01 PM PDTSpecial Weather StatementHNXTuolumne29 min
Aug 2, 4:33 PM PDTSpecial Weather StatementHNXTuolumne27 min
Aug 2, 4:44 PM PDTSpecial Weather StatementHNX46 min

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.